Jump to content

BS 94, Lantus 20 units, give HS snack?

Nurses   (3,488 Views 27 Comments)
by knotizer12 knotizer12 (Member) Member

838 Profile Views; 40 Posts

So I work in a LTC facility on the weekends. One of my residents had a blood sugar of 94 at around 1930. She gets scheduled Lantus 20 units at 2000. Would you guys give her a snack at HS?

The nurse coming on to night shift was kinda passive aggressive and implied that I should have given her something. But 94 is a pretty awesome blood sugar and as far as I remember Lantus doesn't dramatically lower blood sugar.

Share this post


Link to post
Share on other sites

380 Posts; 3,385 Profile Views

Lantus is supposed to keep your blood sugar at a stable, so no dips or peaks. You don't have to offer a snack, but I tend to personally because I like snacks

Share this post


Link to post
Share on other sites

Jedrnurse has 25 years experience as a BSN, RN and specializes in school nurse.

1,385 Posts; 12,864 Profile Views

Depends on the snack, I guess. I'd feel comfortable with someone getting some complex carbs on board prior to going to bed. Is PM snack a regular thing for your patients with diabetes?

Would I consider it a "must-do" in this particular situation? No.

Share this post


Link to post
Share on other sites

40 Posts; 838 Profile Views

Giving HS snacks is not part of our protocol UNLESS it's giving a snack, like OJ, to a hypoglycemic resident.

Share this post


Link to post
Share on other sites

Jedrnurse has 25 years experience as a BSN, RN and specializes in school nurse.

1,385 Posts; 12,864 Profile Views

Giving HS snacks is not part of our protocol UNLESS it's giving a snack, like OJ, to a hypoglycemic resident.

Then I'm not sure why the oncoming nurse was concerned. (Unless there is a history of falling BS during the night, or there is a relatively high desired target sugar at bedtime...)

Maybe the nurse isn't fully familiar with the "lantus" part of lantus insulin.

Share this post


Link to post
Share on other sites

umbdude has 2 years experience as a BSN, RN and specializes in Psych/Mental Health.

2 Followers; 949 Posts; 14,315 Profile Views

I wouldn't, not for Lantus or Levemir.

Share this post


Link to post
Share on other sites

Been there,done that has 33 years experience as a ASN, RN.

4 Followers; 6,210 Posts; 69,356 Profile Views

What are

her trending blood sugars. 94 might be good, might be low. Lantus is long acting , so it would be day shifts problem :)

What really matters here is... does the resident want an HS snack?

Share this post


Link to post
Share on other sites

BostonFNP specializes in Adult Internal Medicine, Hospitalist.

1 Follower; 3 Articles; 5,223 Posts; 54,700 Profile Views

I wouldn't, not for Lantus or Levemir.

I'd be more worried about Levemir, but I agree, no snack needed for Lantus with a BS of 94.

Share this post


Link to post
Share on other sites

40 Posts; 838 Profile Views

I'm not sure if that night nurse was aware that I gave Lantus (even though I specified Lantus); she may have thought I gave a short-acting and was negligent enough not to offer a snack.

Share this post


Link to post
Share on other sites

Been there,done that has 33 years experience as a ASN, RN.

4 Followers; 6,210 Posts; 69,356 Profile Views

I'm not sure if that night nurse was aware that I gave Lantus (even though I specified Lantus); she may have thought I gave a short-acting and was negligent enough not to offer a snack.

This is not about night nurse/ day nurse issues.. or diabetic patient issues. In most facilities ,meals are 8 am/ 12 pm/ and 5 pm... to accommodate the dietary staff schedule.

Diabetic or not. Give them something to eat at bedtime! This is not prison here.

Share this post


Link to post
Share on other sites

cyc0sys has 6 years experience and specializes in EMS, LTC, Sub-acute Rehab.

200 Posts; 4,641 Profile Views

There seems to be a lot of confusion in the LTC regarding basal insulin. I'd never hold a basal insulin, unless the patient is hypoglycemic and the physician oks it. But I have seen many nurses hold Lantus at BS 95.

Even though Lantus is the often the culprit for hypoglycemia, it will take 5-6 hours before peak time is achieved. If hypoglycemia occurs after 5-6 hours, call the physician after trending BS, to determine if the basal insulin level needs to be decreased. Sliding scale may also need to be adjusted.

Apples, almonds, cheese, and yogurt are good snack choices. I give them to my brittle diabetics at HS to keep them from bottoming out.

Share this post


Link to post
Share on other sites

1,381 Posts; 10,533 Profile Views

Does the patient run low in the morning? Does the patient normally have a snack? I wouldn't be concerned about the 94 in and of itself but maybe the other nurse knows the person dips in the am.

Share this post


Link to post
Share on other sites
×